Oklahoma, 2018

Damaging Winds in Oklahoma, July 1, 2018

July 1, 2018 · NWS OUN · 3 events in 2 counties and zones

An area of storms formed ahead of a stationary front in south central Oklahoma on the afternoon of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed ahead of a stationary front in south central Oklahoma on the afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 1, 1:48 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 1, 1:48 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT Sun Jul 1 2018

.DISCUSSION...
No changes to 1:19 PM AFD...

On average, early afternoon temperatures (1 pm) are 5 to
15 degrees cooler than yesterday at this time.  This is mainly
a result of morning convection and extensive cloud cover.
Much of the morning precipitation over central and north central
Oklahoma has either weakened or developed to the east and south.

For this afternoon and evening, three features should aid in
thunderstorm development. First, there is an outflow boundary
that is aiding in current storm development across south central
Oklahoma. Second, a MCV that is drifting slowly northeast near our
Texas counties. Lastly, a weak cold front draped across west
central/northwest Oklahoma. Based on current radar trends and
other factors, southern Oklahoma and western north Texas will have
the best opportunity for showers and storms through the early to
mid evening. Unlike yesterday, do not expect an organized area to
develop and move/propagate over a large area. The stronger storms
will certainly produce very heavy rain along with a risk of
strong to perhaps damaging winds.

Later this evening and overnight, it's possible that more storms may
form across northern Oklahoma, as low level winds back and
increase. Models also show storm development across southwest
Texas that may reach our western north Texas counties late
tonight.

It still appears that most of Monday and Tuesday will be dry with
a return of much warmer/hotter temperatures.  The center of a mid
level ridge, currently over the mid Atlantic and Northeast U.S.,
will build to the west during the mid to later part of this week.
Meanwhile, an easterly wave may increase chances of showers
across mainly southern Oklahoma and north Texas on Wednesday.
Perhaps by next weekend, the ridge will build far enough west,
that evening storms to our west and north may enter northern
Oklahoma during the overnight/early morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  94  74  97 /  30  10  10   0
Hobart OK         74  98  75 101 /  30  10  10   0
Wichita Falls TX  75 101  76 104 /  40  10  10   0
Gage OK           71  95  72  98 /  20  10  20   0
Ponca City OK     74  93  74  95 /  20  10  10   0
Durant OK         76  99  75  97 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 1, 10:44 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1144 AM CDT Sun Jul 1 2018

OKZ004>048-050>052-TXZ083>090-021115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1144 AM CDT Sun Jul 1 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms will be possible this afternoon and tonight across
portions of the area. A few strong to severe thunderstorms will be
possible this afternoon across southern Oklahoma and western
north Texas. The primary hazard with any severe storms will be
damaging wind gusts. Further, any thunderstorm could produce very
heavy rainfall resulting in some flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
A few thunderstorms are possible in northwest Oklahoma Monday
evening. Thunderstorms could occur across southern Oklahoma
Wednesday and Wednesday night. Thunderstorms are possible across
most of the area Friday and Saturday. Severe thunderstorms are
unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 1, 9:11 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1011 AM CDT SUN JUL 1 2018

OKZ019-020-011545-
Payne OK-Logan OK-
1011 AM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and
northeastern Logan Counties Until 1045 AM CDT....

AT 1006 AM CDT, a strong thunderstorm was located 5 miles northwest
of Langston, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

Locations impacted include...
Perkins, Langston, Coyle and Lake Carl Blackwell.

This includes Interstate 35 between mile markers 165 and 172.

LAT...LON 3589 9731 3605 9741 3615 9720 3612 9717
      3599 9703
TIME...MOT...LOC 1506Z 239DEG 16KT 3600 9732

WR
Special weather statement, Jul 1, 11:43 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1243 PM CDT SUN JUL 1 2018

TXZ089-090-011815-
Clay TX-Archer TX-
1243 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Clay and
northeastern Archer Counties Until 115 PM CDT....

AT 1241 PM CDT, a strong thunderstorm was located near Archer City,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Archer City, Scotland and Lake Arrowhead.

LAT...LON 3355 9862 3363 9873 3382 9849 3367 9829
TIME...MOT...LOC 1741Z 233DEG 22KT 3362 9863

WR
Special weather statement, Jul 1, 12:37 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
137 PM CDT SUN JUL 1 2018

TXZ089-090-011915-
Clay TX-Archer TX-
137 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Clay and northeastern
Archer Counties Until 215 PM CDT....

AT 135 PM CDT, strong thunderstorms were along a line extending from
5 miles north of Scotland to 7 miles southwest of Bellevue, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Henrietta, Scotland, Bellevue, Jolly, Lake Arrowhead, Bluegrove, Joy
and Vashti.

LAT...LON 3375 9864 3384 9845 3384 9842 3385 9842
      3391 9829 3379 9798 3353 9798 3350 9816
TIME...MOT...LOC 1835Z 258DEG 21KT 3373 9850 3356 9811

WR
Special weather statement, Jul 1, 1:20 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
220 PM CDT SUN JUL 1 2018

OKZ045-TXZ090-011945-
Jefferson OK-Clay TX-
220 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Jefferson and east
central Clay Counties Until 245 PM CDT....

AT 218 PM CDT, a strong thunderstorm was located 7 miles northwest of
Stoneburg, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

Locations impacted include...
Terral and Bellevue.

LAT...LON 3363 9801 3387 9814 3396 9787 3389 9780
      3388 9780 3388 9782 3386 9783 3385 9787
      3388 9794 3388 9796 3389 9798 3364 9798
TIME...MOT...LOC 1918Z 234DEG 23KT 3375 9800

WR
Special weather statement, Jul 1, 1:47 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT SUN JUL 1 2018

OKZ039-044-045-012015-
Cotton OK-Stephens OK-Jefferson OK-
247 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens and northwestern Jefferson Counties Until 315
PM CDT....

AT 244 PM CDT, a strong thunderstorm was located 5 miles west of
Hastings, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3412 9821 3424 9829 3434 9803 3422 9791
      3414 9810 3415 9811 3415 9813 3411 9817
      3411 9819
TIME...MOT...LOC 1944Z 240DEG 20KT 3420 9819

WR
Special weather statement, Jul 1, 2:11 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
311 PM CDT SUN JUL 1 2018

OKZ045-046-050-012045-
Love OK-Carter OK-Jefferson OK-
311 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and east central Jefferson Counties Until 345 PM CDT....

AT 307 PM CDT, strong thunderstorms were along a line extending from
near Grady to 4 miles northwest of St. Jo, moving northeast at 15
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Healdton, Wilson, Ringling, Leon, Grady, Rubottom, Burneyville,
Cornish, Courtney and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9746 3389 9745 3391 9747 3392 9750
      3390 9755 3390 9759 3392 9760 3395 9759
      3397 9761 3399 9767 3397 9770 3405 9773
      3433 9751 3386 9726 3387 9728 3389 9731
      3385 9733 3388 9733 3382 9738 3382 9743
TIME...MOT...LOC 2007Z 208DEG 13KT 3404 9768 3375 9757

11

The radar

The Altus AFB radar (KFDR), 143 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Love

When
July 1, 2:42 PM CST
Where
Love County, 2.87 mi W of Rubottom
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.940, -97.510

Power lines downed near Courtney.

Thunderstorm Wind, Love

When
July 1, 3:25 PM CST
Where
Love County, 0.69 mi S of Marietta
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.930, -97.120

Trees downed blocking road.

Thunderstorm Wind, Marshall

When
July 1, 3:55 PM CST
Where
Marshall County, 4.74 mi SSW of Kingston
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.940, -96.760

Trees were blown over onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771635, 771636, 771637.